Pennsylvania, 2003

Flash Flooding in Pennsylvania, July 21, 2003

July 21, 2003 · NWS PHI · 3 events in 3 counties and zones

In addition to the high winds, the line of thunderstorms brought torrential downpours and caused urban flooding and flash flooding of smaller streams in southern Lehigh, eastern Berks and northern Montgomery Counties. In Allentown, a 9-year-old boy was swept under a vehicle by two feet of rushing water.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

In addition to the high winds, the line of thunderstorms brought torrential downpours and caused urban flooding and flash flooding of smaller streams in southern Lehigh, eastern Berks and northern Montgomery Counties. In Allentown, a 9-year-old boy was swept under a vehicle by two feet of rushing water. Throughout the area, there were dozens of calls of vehicles stranded in high water and/or floating in parking lots. Several water rescues were performed. At the Lehigh Valley International Airport, 2.03 inches of rain fell between 8 p.m. and 10 p.m. EDT. Near Pottstown, there was a report of 3 inches of rain that fell within 45 minutes. A SKYWARN Spotter in Boyertown (Berks County) reported 2.1 inches of rain fell within 45 minutes. Doppler Radar storm total estimates were between 2 and 5 inches. Actual storm totals included 4.12 inches in Bechtelsville (Berks County), 2.70 inches in Palm (Montgomery County) and 2.62 inches at the Lehigh Valley International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 21, 2:31 PM EST, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 21, 2:31 PM EST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR MARINE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
252 PM EDT MON JUL 21 2003

MID WEEK RAIN MAKER CONTINUES TO SLOWLY EVOLVE. TROF WILL CONTINUE
SLOWLY EAST WITH OVERALL FLOW BEOCMING PARALLEL AND SLOWING SYSTEM
DOWN. DEEP MOISTURE AND FAVORABLE JET WILL LEAD TO HEAVY RAINS AND
THE PARALLEL FLOW WILL PROMOTE TRAINING OF ECHOS.

CURRENT CONVECTION TO OUT WEST BEING DIURANLLY DRIVEN SHOULD DIE OUT
SOME BUT WILL MENTION PRECIP TONIGHT.

MARINE...WILL ISSUE SCA FOR UPPER DEL BAY THIS EVENING.
         SCA MAY BE NEEDED TUESDAY.

HYDRO...WILL ISSUE ESF FOR LATE TUESDAY INTO THURSDAY.

FCSTID =   10
MPO   66  78  64  76 /  60  70  70  50
ABE   68  83  65  79 /  60  70  60  50
RDG   68  83  65  79 /  60  70  60  50
PHL   74  86  70  82 /  40  60  60  40
12N   67  79  64  78 /  60  70  70  50
SMQ   70  84  67  80 /  50  60  60  40
TTN   72  86  69  82 /  40  60  60  40
MIV   70  86  67  82 /  40  50  60  40
ACY   73  81  71  77 /  40  50  50  40
ILG   72  85  69  82 /  40  60  60  40
DOV   73  86  69  82 /  40  50  50  40
GED   71  85  69  82 /  40  50  50  40
ESN   71  85  69  82 /  40  50  50  40

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA ANZ430 FOR THIS EVENING.

ZEV
Hazardous weather outlook, Jul 21, 4:40 AM EST, 15 hours 20 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-211130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE EXPECTED OVER THE AREA TUESDAY THROUGH THURSDAY.
A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE ON TUESDAY...WITH
DAMAGING WIND GUSTS AND/OR LARGE HAIL. ALSO...WITH SEVERAL DAYS OF
SHOWERS AND THUNDERSTORMS EXPECTED THIS WEEK...THE THREAT OF
LOCALIZED FLOODING WILL BE ON THE INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE NEEDED
LATER THIS WEEK.

AMC

In the hours before

Special weather statement, Jul 21, 4:15 PM EST, 3 hours 45 minutes before
PAZ054-055-212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 PM EDT MON JUL 21 2003

...STRONG THUNDERSTORMS ARE HEADING FOR THE POCONO MOUNTAIN REGION...

AT 500 PM, A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NORTH
CENTRAL PENNSYLVANIA TO THE MIDDLE SUSQUEHANNA RIVER VALLEY.  THE
LINE OF STORMS WAS MOVING TO THE NORTHEAST.

THE SOUTHERN END OF THE LINE OF STRONG THUNDERSTORMS IS EXPECTED TO
CLIP CARBON COUNTY AND MONROE COUNTY BETWEEN 630 AND 730 PM.

THE THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WIND GUSTS, HEAVY
RAIN AND FREQUENT LIGHTNING.

IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE.

IOVINO
Special weather statement, Jul 21, 5:41 PM EST, 2 hours 19 minutes before
NJZ001-007>010-012-PAZ054-055-060>062-069-220300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
641 PM EDT MON JUL 21 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR THE
FOLLOWING COUNTIES IN EASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY...

IN PENNSYLVANIA...

BERKS...BUCKS...CARBON...LEHIGH...MONROE...AND NORTHAMPTON.

IN NEW JERSEY...

HUNTERDON...MIDDLESEX...MORRIS...SOMERSET...SUSSEX...AND WARREN.

THUNDERSTORMS ARE DEVELOPING IN THE WARM AND HUMID AIRMASS OVER THE
REGION THIS EVENING. DAMAGING WINDS IN EXCESS OF 58 MPH AND HAIL ARE
POSSIBLE WITH SOME OF THESE THUNDERSTORMS AS THEY MOVE THROUGH THE
REGION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.ERH.NOAA.GOV/PHI IN SMALL LETTERS.

JJM

The radar

The Philadelphia radar (KDIX), 125 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Lehigh

When
July 21, 8:00 PM EST to 10:00 PM EST
Where
Lehigh County, South Portion
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Flash Flood, Berks

When
July 21, 8:30 PM EST to 10:30 PM EST
Where
Berks County, East Portion
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Flash Flood, Montgomery

When
July 21, 9:00 PM EST to 11:00 PM EST
Where
Montgomery County, North Portion
Reported by
NEWSPAPER
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333412, 5333414, 5333413.